Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 9, NWS Marquette, MI

June 28, 2024Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 28, 2024, 4:30 AM EDT for Schoolcraft County, Michigan. It took effect at Jun 28, 2024, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2024, 4:30 AM EDT (08:30 UTC)
In effect from
Jun 28, 2024, 8:00 AM EDT
Expired
Jun 28, 2024, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WHUS43 KMQT 280830
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
430 AM EDT Fri Jun 28 2024

MIZ014-290200-
/O.NEW.KMQT.BH.S.0009.240628T1200Z-240629T0200Z/
Southern Schoolcraft-
430 AM EDT Fri Jun 28 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JV

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 28, 4:08 AM EDT, 22 minutes earlier. Its key messages:

  • -Rounds of showers are expected today into Saturday and then Monday night into Tuesday with quiet weather following each round.
Area forecast discussion, Jun 28, 4:08 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
408 AM EDT Fri Jun 28 2024

.KEY MESSAGES...

-Rounds of showers are expected today into Saturday and then Monday
night into Tuesday with quiet weather following each round.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 316 PM EDT Thu Jun 27 2024

It's a pleasant late June aftn across Upper MI under sfc high pres
centered over the western Great lakes. Temps generally range from 60-
65 along the Great Lakes to the lwr 70s F inland. Dwpts are
comfortably low, ranging from around 40 to around 50F. Cu has
developed away from stabilizing flow off of the Lakes, and a streak
of high clouds is spreading over western Upper MI. Off to the w,
water vapor imagery and RAP analysis show a well-defined shortwave
trof over the nw U.S. This feature will bring the next round of
shra/some tsra to Upper MI during Fri into Sat. Ahead of that trof,
a weaker shortwave across the Plains is generating shra and a few
tsra from ND across sw MN into western IA.

Clouds will be on the increase from w to e tonight. Shra associated
with the lead Plains wave should reach western Upper MI in the 09z-
12z time frame. Prior to that, a modest increase in 850mb theta-e
and increasing 850mb flow may support a few isold -shra across
western Upper MI after 06z. Will be warmer night tonight than last
night under increasing clouds and stirring winds. Expect min temps
ranging from around 50 e to 55-60F w.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 407 AM EDT Fri Jun 28 2024

Active weather pattern continues through the next week as an
amplified pattern aloft translates to multiple weather systems
passing through the region into early June. A few showers linger
behind a cold front Saturday followed by high pressure sweeping over
the Great Lakes Sunday and Monday, allowing for some nice summer
weather. The next round of precipitation looks to be late Monday
into Tuesday, but the surface low associated with those showers
looks to not be particularly strong and also displaced well to the
north, so impacts should be relatively low. Model spread increases
beyond then, but a continued warm and wet pattern is expected to
continue.

By Saturday morning, the cold front will be just about past the UP,
a significant increase in speed from model guidance from just 24
hours ago. As such, PoPs fall off behind the front, with only
scattered to isolated precipitation expected for the remainder of
Saturday. High pressure will follow behind for the remainder of the
weekend as a ~1025mb surface high will be over southern Minnesota by
Sunday afternoon and over the Michigan Lower Peninsula by Monday
afternoon. This will lead to a couple of nice sunny days, though
Sunday will definitely be the cooler day of the two as cool
northerly flow aloft will keep highs mainly in the 60s Sunday, but
winds becoming southerly Monday will allow highs to rebound to
seasonal 70s. With clear skies allowing for efficient radiational
cooling overnight, bias-corrected MOS guidance hints at the
potential for some interior locations to fall to the upper 30s
Sunday morning and Monday morning.

Precipitation chances begin to ramp up Monday evening into
Tuesday as the next trough exits the Rockies and a surface low
passes generally through northern Ontario. The GEFS has trended
stronger with this low pressure, with a mean low now in the 990s
mb, but the trend in the path has been even further north,
almost to the Hudson Bay. As even the southernmost cluster of
lows remains well north of the UP, dynamics should be fairly
weak over the UP, so hazardous weather seems unlikely at this
time. Following the passage of showers, another dry period is
expected Wednesday, but to what extent that dry weather lasts is
uncertain as ensemble spread increases significantly, though a
pattern change is still not expected as the CPC outlooks that
the first half of July is still more likely to be warmer and
wetter than normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 141 AM EDT Fri Jun 28 2024

VFR conditions to prevail through daybreak at all TAF sites with
gradual deterioration to MVFR starting at IWD by Fri 12Z. CMX and
SAW will follow with MVFR by late morning/early afternoon. SAW
has the best chance to lower to IFR by late afternoon and
evening. In addition, LLWS will be a threat mostly at IWD/CMX
this morning and afternoon as a low-level jet max moves across
the area.

&&

.MARINE...
Issued at 407 AM EDT Fri Jun 28 2024

As a cold front approaches from the west, southerly wind gusts
increase to around 25 kt across the lake beginning this morning,
with some gusts to around 30 kt in the eastern nearshores of Lake
Superior as winds flow downslope onto the lake. As winds veer
westerly behind the front on Saturday, wind gusts across the lake
briefly fall below 20 kt Saturday morning, but mixing behind the
front allows for northwesterly wind gusts to 25-30 kt over the
eastern half of the lake. The return of high pressure will keep wind
gusts below 20 kt Saturday night through Monday night before the
next system passes through northern Ontario, increasing the wind
gusts to around and above 20 kt into Tuesday. As the system lifts
northeast and out of the region Tuesday night, winds fall mainly
below 20 kt through the rest of the forecast period.

Long-duration southerlies today will cause waves over the northern
portions of the lake to increase to 4-6 ft, with some waves to 7
feet along the US/Canada border. The northwesterlies behind the cold
front passage will cause 5-8 ft waves over the eastern half of the
lake Saturday night. Thunderstorms will also threaten the lake today.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...Rolfson
LONG TERM...GS
AVIATION...TDUD
MARINE...GS
Hazardous weather outlook, Jun 27, 3:58 PM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
358 PM EDT Thu Jun 27 2024

MIZ001>007-009>013-084-085-281200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
358 PM EDT Thu Jun 27 2024 /258 PM CDT Thu Jun 27 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday afternoon through Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ014-281200-
Southern Schoolcraft-
358 PM EDT Thu Jun 27 2024

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a moderate swim risk for the Lake Michigan beaches of
Schoolcraft County on Friday.

Thunderstorms are possible Friday afternoon through Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-281200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
358 PM EDT Thu Jun 27 2024 /258 PM CDT Thu Jun 27 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday afternoon through Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-281200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
358 PM EDT Thu Jun 27 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible late Friday afternoon through
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:18 AM EDTSmall Craft AdvisoryMQT6 hr
Jun 28, 4:21 PM EDTSmall Craft AdvisoryMQT42 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.